Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 260, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2001, 8:59 PM CDT for Harper County, Kansas. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 30, 2001, 8:59 PM CDT (01:59 UTC)
- Expired
- Aug 30, 2001, 10:15 PM CDT
- In force
- 76 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 56 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
582 WUUS53 KICT 310159 SVRICT KSC077-310315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 859 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1015 PM CDT. * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF SPIVEY...OR ABOUT 26 MILES NORTHEAST OF MEDICINE LODGE...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1015 PM CDT... HARPER... ANTHONY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... WINDS UP TO 60 MILES AN HOUR... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER COUNTY UNTIL 1015 PM CDT. LAT...LON 3739 9807 3735 9829 3702 9827 3707 9794 /RUNYAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:38 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 30, 3:38 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE AUG 30 2001 ...FINAL FCST DISCUSSION INCLUDING SPECIFIC TEMPS/POPS... MAIN FCST CONCERNS ARE TEMPS AND PRECIP CHCS. SFC FRONT EXTENDS FROM NE CORNER OF KS TO WCEN SECTION. MODELS AGREE ON FRONT SLOWLY PUSHING SOUTH ACROSS THE AREA THROUGH ABOUT FRIDAY MIDDAY. THIS SEEMS REASONABLE ALTHOUGH ANY THUNDERSTORMS DEVELOPMENT THIS EVENING AND OVERNIGHT MAY EFFECTIVELY PUSH IT THROUGH A LITTLE QUICKER. AIRMASS IS QUITE UNSTABLE OVER THE FCST AREA TODAY. SHOULD GET UNORGANIZED TSRA TODAY OVER SE/SCEN KS. AS FRONT PUSHES SOUTH...EXPECT TO SEE MORE ORGANIZED TSRA DEVELOPMENT OVER THE CEN SECTION THE REST OF THE AFTERNOON. WITH FCST CAPES(MESO-ETA) IN THE 2500-3500J/KG RANGE...SHOULD SEE SOME STORMS REACH THE SEVERE LEVELS. AM A LITTLE CONCERNED WE COULD SEE A FEW STORMS NEAR THE SFC BOUNDARY ROTATE. WILL CONTINUE THE PRECIP CHCS FRI DURING THE DAY AS LITTLE OR NO CAP EXPECTED AND FRONT/OUTFLOW BOUNDARIES WILL STILL BE IN THE AREA. THIS TREND CONTINUES FOR SATURDAY. HOWEVER WILL LEAVE POPS OUT SAT WITH MUCH LESS CAPE THAN THE PREVIOUS 2 DAYS. SAT NIGHT STILL LOOKS OK. AVN PROGS NICE LITTLE SHORTWAVE TO MOVE THROUGH AT THAT TIME. WILL BUMP TEMPS UP SLIGHTLY FOR SCEN SECTION TOMORROW. OTHERWISE HIGHS IN THE UPPER 80S LOOK GOOD NEARLY EVERYWHERE THE NEXT FEW DAYS. THERE LOOKS TO BE A BIT OF A WARMUP FOR THE LATER PORTION OF THE FCST...WITH THE MRF TRYING TO PUSH A FRONT ACROSS THE AREA IN THE THU/FRI TIME FRAME. WILL LEAVE OUT FOR NOW TO WAIT FOR ANOTHER MODEL RUN. FCSTID = 7/NRR ICT 66 90 64 88 / 30 30 10 10 HUT 64 88 63 88 / 30 30 10 10 EWK 65 87 63 88 / 40 30 10 10 EQA 65 88 63 88 / 40 40 10 10 WLD 67 92 65 88 / 30 40 10 10 RSL 62 87 61 86 / 30 20 10 10 GBD 64 87 61 86 / 30 20 10 10 SLN 64 85 61 86 / 40 20 10 10 MPR 64 86 61 86 / 40 20 10 10 CFV 68 89 64 88 / 30 40 10 10 CNU 66 88 63 88 / 40 30 10 10 K88 65 87 62 88 / 40 30 10 10 .ICT...NONE.
In the hours before
Local storm report, Aug 30, 5:39 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
539 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM ELLSWORTH KS WIND DAMAGE
08/30/01 ELLSWORTH TREE LIMBS DOWN REPORTED
BY TRAINED SPOTTER
0525 PM ELLSWORTH KS .75 INCH HAIL
08/30/01 ELLSWORTH REPORTED BY TRAINED
SPOTTER
MRWSpecial weather statement, Aug 30, 6:02 PM CDT, 2 hours 57 minutes before
KSZ048-302330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT THU AUG 30 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. NNNN
Local storm report, Aug 30, 7:28 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
728 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM CASSODAY KS 60 MPH TSTM WIND GUST
08/30/01 BUTLER TRAINED SPOTTER REPORTED
MRWLocal storm report, Aug 30, 8:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
814 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM NEWTON KS 60 MPH TSTM WIND GUST
08/30/01 HARVEY REPORTED BY TRAINED
SPOTTER.
MRWLocal storm report, Aug 30, 8:30 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
830 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 2 E ELLINWOOD KS WIND DAMAGE
08/30/01 BARTON TRAINED SPOTTER REPORTED 5
INCH TREE LIMBS DOWN.
MRWLocal storm report, Aug 30, 8:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
849 PM CDT THU AUG 30 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 1 1/2 SW LERADO KS 60 MPH TSTM WIND GUST
08/30/01 RENO TRAINED SPOTTER REPORTED
MRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 62 min |
| Aug 30, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.